54 y/o male, in good physical condition, presents w/chief complaint of absent libido. History of Type II seminoma in 1999, surgical procedure resulted in removal of 26 cm tumor and one testical, in a monorchidic male. Six weeks regimen daily radiation. Post-tx resulted in testosterone level <.02. Pt. placed on HRT, 200mg q 7-10 days, IM.
Within the last 8 months, pt. reports marked decreased libido and ED. Hormonal levels are within normal limits. HEENT, chest/lungs clear, no clicks, murmurs, rubs noted. Abd. unremarkable, genitourinary constistent with surgical hx, no other remarkable findings. Rectal deferred; PSA unremarkable. Pt. is currently taking atenolol 100 mg bid for frequent PVC's, and has been for 12 years. Pt. is retired firefighter with marked insomnia; has been rx'd Ambien 10mg q noc prn, approx. 3 years.
Chief complaint began approx. 8 months ago, with no other detrimental changes reported in physical or mental health.
Question: Recommendation for restoration of libido and resolution of ED. Pt. was prescribed Cialis at maximum dosage, was fully compliant; reported no change. Suggested course of treatment based on current dx?
Is it possible that the Ambien is contributing to the ED?
It is a depressant which slows down the central nervous system; thus enabling sleep.
However, depressants can "take the edge off" of a person... quite possibly in more ways than one. Other than that, have you been check out for any underlying circulatory problems? Poor circulation, especially around the pelvic region, can create ED issues.
Thank you for your post! Actually, that had occurred to me; however, the pt. has been taking Ambien for several years, and this is a comparatively recent complaint. Although not a depressant, but a hypnotic, Ambien can contribute to sexual dysfunction...though it's transient, and decreases over time.
Yes, I've ruled out circulatory issues. The pt. is on a mild vasodialator, which caused some concern with the addition of the Cialis...though he's tolerated it well, and has had no complaints of hypotensive related sequelae. I am fishing for a possible resolution for this gentleman, however; as it's primarily a libido problem, rather than circulatory ED.
Thanks for your input, and I'll welcome further discussion of this interesting case study!
Then again, there's always that "mental" aspect.
One of my male friends had gone through a brief bout of ED, not long ago.
As it turned out, he was stressed and somewhat depressed due to some unflattering comments made to him by his girlfriend. Those seemingly innocuous, yet offensive remarks were enough to undermine his "motivation." It was his opinion that his inability to be aroused had far more to do with what was going on "between the ears" as opposed to what was going on "below the waist."
I'm inclined to agree with your assessment. I think stress, depression (I don't believe it's clinical, but most likely situational and transient), and poor self-esteem issues have much to do with it. That was where I believed this was going to go, but wanted to exhaust the somatic possibilities first. Thanks, butterfly...
The reason I decided to use this forum to discuss the gentleman are twofold; one, because he expressed a desire to get a "second opinion"...the average person who may have been experiencing the same issues. And also, I was personally curious to see what the viewers would have to say (as well as any professional colleagues who may happen upon my post).
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.